Alert archive / Vermont / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Burlington, VT

August 3, 2004Caledonia County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 3, 2004, 12:49 PM EDT for Caledonia County, Vermont. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 12:49 PM EDT (16:49 UTC)
Expired
Aug 3, 2004, 1:45 PM EDT
In force
56 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Caledonia County, VT

The radar

The Burlington radar (KCXX), 84 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 031649
SVRBTV
VTC005-031745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1249 PM EDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALEDONIA COUNTY IN NORTHEAST VERMONT

* UNTIL 145 PM EDT

* AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF WALDEN...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR EAST HARDWICK...6 MILES SOUTHEAST OF HARDWICK AROUND 1250 PM
  EDT
  NEAR WALDEN...STANNARD AROUND 100 PM EDT
  NEAR WEST DANVILLE AROUND 110 PM EDT
  NEAR DANVILLE AROUND 130 PM EDT
  NEAR ST. JOHNSBURY...6 MILES NORTHWEST OF PASSUMPSIC...7 MILES
  SOUTHWEST OF LYNDONVILLE AROUND 150 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WARNING MEANS SEVERE WEATHER HAS BEEN DETECTED
OR IS IMMINENT. TAKE ACTION TO PROTECT YOURSELF BY MOVING INDOORS
AWAY FROM WINDOWS.

LAT...LON 4436 7223 4440 7221 4448 7238 4455 7238
      4454 7226 4456 7224 4457 7190 4446 7190
      4444 7194 4441 7190 4434 7190 4433 7200

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:25 AM EDT, 6 hours 24 minutes earlier.

Area forecast discussion, Aug 3, 6:25 AM EDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
625 AM EDT TUE AUG 3 2004

.SHORT TERM (UPDATE TODAY)...
WILL DO A QUICK UPDATE TO SPEED UP ONSET OF PRECIP CHANCES IN
ADIRONDACKS AND NRN/CENT VT ZONES.  FEW SHOWERS/TSTMS MOVED ACROSS
NRN VERMONT DURING MORNING. COMPOSITE RADAR LOOP SHOWING NICE VORT
CENTER WEST OF ST. LAWRENCE VALLEY.  EXPECT THIS WOULD FOCUS PRECIP
A LITTLE FURTHER EAST THAN ALONG COLD FRONT DUE LATER TODAY.

.PREVIOUS DISCUSSION...
.SHORT TERM (TODAY THROUGH THURSDAY)...
A COUPLE OF WEATHER SYSTEMS OF INTEREST DURING THIS TIME PERIOD. 1ST
IN THE COLD FRONT SCHEDULED TO MOVE THROUGH THE FORECAST AREA TODAY.
AREA OF THUNDERSTORMS AHEAD OF THE FRONT HAVE BEEN LOOMING NORTH OF
LAKE ONTARIO...THREATENING TO MOVE INTO ST. LAWRENCE COUNTY.  HAVE
CHC POPS FOR ST. LAWRENCE VALLEY THIS MORNING RIGHT AFTER 12Z FOR
THESE STORMS.  BEST SHOW HOWEVER WILL BE ALONG THE COLD FRONT WHEN
IT MAKES A PUSH INTO NORTHERN NEW YORK AROUND MID MORNING...
ADIRONDACKS BY 18Z..CHAMPLAIN VALLEY/NORTHERN VT BY 21Z...AND
THROUGH SOUTHERN VT BY 00Z. A PREFRONTAL TROUGH WILL SHIFT WINDS
SW...BUT PRECIP SHOULD FOCUS ALONG THE FRONT.

BRIEF HIGH PRESSURE SETS UP ON WEDNESDAY...WITH SOME SUNSHINE...
500MB TROF INTENSIFIES WEDNESDAY NIGHT INTO THURSDAY.  A SHORT WAVE
TROUGH RIDING OVER THE CREST OF THE WESTERN US RIDGE MAKES ITS WAY
TO THE OHIO VALLEY BY 00Z THURS...SHARPENING THE EASTERN US TROUGH.
AT THE SURFACE...LOW PRESSURE DEVELOPS AND SPREADS RAIN FROM THE
SOUTHWEST STARTING WEDNESDAY NIGHT. GFS...AND TO A LESSER EXTENT
ETA...BOTH SHOW ISSUES WITH CONVECTIVE FEEDBACK...SO EXACT
TIMING/EXTENT IS STILL TRICKY.  HOWEVER...CONFIDENCE IN FORECAST FOR
UNSEASONABLY DEEP 500 MB TROUGH OVER THE NORTHEAST...WITH BELOW
NORMAL TEMPS AND CHCS FOR SHOWERS.

.LONG TERM (THURSDAY THROUGH TUESDAY)...
NO CHANGES TO THE FORECAST IN THE OUTER PERIODS. LATEST MODEL RUNS
SUPPORT UPPER LOW OVER AREA CLOSING OFF EARLY FRIDAY...THEN SLOWLY
MOVING NORTH THROUGH THE WEEKEND. DIFFICULT TO TIME INDIVIDUAL VORT
MAXES CIRCULATING AROUND THE CENTER...SO GENERAL CHC RW LOOKS GOOD.
COOL TEMPERATURES TO CONTINUE.

.AVIATION...
SOME MORNING FG POSSIBLE KMPV/KSLK AREAS. SCATTERED CLDS ON THE INCR
IN ADVANCE OF CD FRNT. FRNT ORIENTATION WILL HAVE NORTHERN CWA SEE
PRECIP FIRST...THEN OVERSPREADING ALL CWA BY THE AFTERNOON HRS INTO
THE EVENING. CHANCE FOR RW/TRW REDUCING VSBY. WNDS AHEAD OF FRNT
LIGHT FROM S/SW...THEN WILL VEER TO THE NW 5-10KTS AFTER FROPA
DURING THE EVENING AND OVERNIGHT HRS.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

HANSON
Hazardous weather outlook, Aug 3, 4:15 AM EDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
415 AM EDT TUE AUG 3 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-040811-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
415 AM EDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 3, 8:38 AM EDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
838 AM EDT TUE AUG 3 2004

NYZ029-030-087-031345-
SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN
FRANKLIN-

AT 836 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM HOPKINTON TO FINE...MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR ST. REGIS FALLS...WANAKENA BY 900 AM...
NEAR SANTA CLARA...CRANBERRY LAKE BY 910 AM...NEAR CHILDWOLD BY 920
AM...NEAR DUANE CENTER...PIERCEFIELD BY 930 AM...NEAR TUPPER LAKE...
PAUL SMITHS BY 940 AM AND NEAR SARANAC INN BY 950 AM.

SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. RAINFALL AMOUNTS ACROSS SOUTHERN SAINT LAWRENCE AND
SOUTHERN FRANKLIN COUNTIES WILL BE BETWEEN THREE AND FIVE TENTHS OF
AN INCH.
Special weather statement, Aug 3, 10:08 AM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1008 AM EDT TUE AUG 3 2004

NYZ028-030-031-034-035-VTZ001-031515-
GRAND ISLE-EASTERN ESSEX-WESTERN ESSEX-EASTERN CLINTON-WESTERN
CLINTON-SOUTHERN FRANKLIN-

AT 1000 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HAWKEYE...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR KEESEVILLE...HARKNESS BY 1030 AM AND
NEAR PORT KENT BY 1040 AM.

SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORM. THE CORE OF STRONGEST WINDS WILL TRACK FROM NEAR LOON
LAKE TO MOFFITSVILLE TO SCHUYLER FALLS THROUGH 11 AM.
ALSO...RAINFALL AMOUNTS ACROSS SOUTHERN CLINTON COUNTY WILL BE
BETWEEN FIVE AND SEVEN TENTHS OF AN INCH. ELSEWHERE...RAINFALL
AMOUNTS WILL BE LESS THAN A QUARTER OF AN INCH.
Special weather statement, Aug 3, 10:46 AM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1046 AM EDT TUE AUG 3 2004

NYZ028-035-VTZ001-002-005-016-017-031545-
GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN
CHITTENDEN-WESTERN CHITTENDEN-EASTERN ESSEX-EASTERN CLINTON-

AT 1046 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM WEST SWANTON TO KEESEVILLE...MOVING EAST AT 15
MPH.

THUNDERSTORMS WILL BE NEAR SWANTON...SOUTH HERO BY 1110 AM...NEAR
HIGHGATE FALLS...BURTON ISLAND STATE PARK BY 1110 AM...NEAR SOUTH
BURLINGTON...ST. ALBANS BY 1120 AM...NEAR WINOOSKI...EXIT 15 I89 BY
1130 AM...NEAR SHELDON AND NORTH FAIRFAX BY 1140 AM.

SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. THE CORE OF STRONGEST WINDS WILL TRACK BETWEEN
SCHUYLER FALLS AND PERU TO JUST SOUTH OF PLATTSBURGH AROUND 1100 AM
AND BETWEEN GRAND ISLE AND SOUTH HERO BY 1110 AM. ALSO...RAINFALL
AMOUNTS WILL BE BETWEEN THREE AND FIVE TENTHS OF AN INCH ACROSS
SOUTHERN CLINTON AND NORTHERN ESSEX COUNTIES.
Special weather statement, Aug 3, 11:37 AM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1137 AM EDT TUE AUG 3 2004

VTZ003-006>008-016-031630-
ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-EASTERN FRANKLIN-

AT 1135 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM MONTGOMERY TO 8 MILES WEST OF DUXBURY...MOVING
EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR JOHNSON BY 1150 AM...NEAR JAY...WATERBURY
CENTER BY NOON...NEAR MORRISVILLE...MIDDLESEX BY 1210 PM...NEAR
WESTFIELD...TROY BY 1220 PM...NEAR WORCESTER AND MONTPELIER BY 1230
PM.

SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. IN ADDITION...RAINFALL AMOUNTS WILL BE BETWEEN THREE
AND SIX TENTHS OF AN INCH.
Special weather statement, Aug 3, 12:22 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1222 PM EDT TUE AUG 3 2004

VTZ003-004-006>008-010-031715-
ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-ESSEX-

AT 1218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM DERBY CENTER TO MORETOWN...MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR MORGAN CENTER...EAST MONTPELIER BY 1240
PM...NEAR WESTMORE...STANNARD BY 1250 PM...NEAR NORTON...WEST
DANVILLE BY 100 PM...NEAR WEST BURKE...LYNDONVILLE BY 110 PM...NEAR
PEACHAM AND EAST BURKE BY 120 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. RAINFALL AMOUNTS WILL APPROACH ONE INCH IN THE
STRONGEST STORMS.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:10 AM EDTSevere Thunderstorm WarningBTVChittenden65 min
Aug 3, 12:43 PM EDTSevere Thunderstorm WarningBTVOrleans62 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.